Neurology Expert Forum
Hyperexcitable peripheral nerve disorder
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Hyperexcitable peripheral nerve disorder

I have just been diagnosed as having a hyperexcitable peripheral nerve disorder and cannot find any information about this.  My EMG showed "channel abnormalities" that can result in problems such as Isaacs syndrome.  I am confused as to the the direction these syndromes lead.  Do they progress?  Do they lead to more serious neurological diseases?    Can they disappear?  I am a 40 year old female and have led a very active life and would like to continue this lifestyle.  My symtoms (symptoms) consist of facsciculations ,facial pain,  vibrating sensations numbness in my hands and feet.  In addition to these symtoms (symptoms) I also have pain and stiffness in my knees which make walking difficult at times.  My doctor does not believe the knee problem is a condition of this nerve disorder.  What information can you give me concerning this syndrome?
Related Discussions
Avatar_n_tn
Dear Lee:

I am not sure how your physician decided that you had a channel disorder by EMG?  The EMG wuold only tell you that you had widspread myokymia with delayed muscle relatation (excessive and spontaneious muscle activity).  Twitching spasms, and rippling of muscles are evident.  THere can be stiffness and slowness of movement but severe muscle aching is not found.  This condition is sometimes found with a type of inherited ataxia that is responsive to diamox, and sometimes this disorder remits on its own.  If you have had the genetic test that looks at the potassium channel on chromosome 12, then you might have the genetic type, and not the inherited ataxia or spontaneous type.  Interesting, there is a psychiatric form associated with psychosis.

Anyway the treatment is phenytoin or carbamazepine which usually abolishes the muscle activity.  

I can not tell you whether your knee problem is part of your disorder.

Sincerely,

CCF Neuro MD
11 Comments
Blank
Avatar_n_tn
Hi Lee.  I am currently being worked up for this same type of problem after years of being told I have "benign fasciculations."  It is sometimes associated with a systemic problem (don't know what mine is yet; tests results are not all back).  An institution in Philadelphia is finally doing a very comprehensive work-up on me after years of being blown off by numerous doctors and being told to "live with it."  Write me off this forum if you want to chat.  ***@****
Blank
Avatar_n_tn
thanks for your comment.

CCF Neuro MD
Blank
Avatar_n_tn
I must have been mistaken about the EMG showing channel abnormalities.  The doctor from Mayo Clinic said "evidence on the EMG is that the patient has a peripheral nerve hyperexcitability syndrome.  Some of these are due to channel abnormalities that can be defined in the peripheral nerve.  These result in problems such as Isaac Syndrome."  
I am not sure what to expect from this diagnosis.  I am afraid my symptoms will get worse.  Is there anywhere I can find more information about Isaacs Syndrome?  Does it ever progress?  I've never heard of psychosis causing such symptoms.  What is the possibility of this?  I have never experienced any mental health problems.
Blank
Avatar_n_tn
Dear Lee:

Please read my posting.  There is a form of myokymia that is associated with psychosis, not that you have psychosis.  This is just a variant type.  Look in all the neurology texts, I assure you that it will be present.  Your symptoms do not indicate that you have a mental problem.  Sorry I even brought up the subject.

CCF Neuro MD
Blank
Avatar_n_tn
Dear RPS,

You mentioned Dilantin and Tegratol as possible treatments for this condidion. If you have had little or no success with one( tegratol ) is it worth trying the other?

Thanks for your help.

DJ
Blank
Avatar_n_tn
Dear DJ:

Only if the fasciculations are due to myokymia.

CCF Neuro MD
Blank
Avatar_n_tn
Lee,

Did you find any more information regarding hyperexcitable peripheral nerve disorder?  I have almost the same symptoms as you, and my neurologist tells me to "wait and see".  He put me on Neurontin.  I don't like not having an answer for my problems.  Do you also have fatigue?
Blank
Avatar_n_tn
Dear Penny,  Sorry to hear about your symptoms I know how devastating they can be.  I have not found a lot of information, however I did recieve info from NORDS about Isaacs syndrome.  It does state fatique is a symptom.  All of my research  indicates there are a lot of "syndromes " that involve fasciculations, numbness, fatique etc..  Many are benign and usually dont interfere with a normal life.  I hope that is the case with you.   How has the Neurontin worked?  Are there any side affects?                                '
Blank
Avatar_n_tn
Lee,

I stopped taking Neurontin and lowered my Klonopin to .25 mg.   I have been feeling alot better.  I still have some knee pain and some twitching, but my legs feel great! I had a spinal MRI today and hopefully will find out next week if they see anything. Do your arms and legs fall asleep alot?  Does your Doctor think you could have MS or a spinal problem? If my MRI comes out fine, I think I will go to Mayo Clinic and have them diagnose me!!
Blank
Avatar_n_tn
thanks for the comment.

CCF Neuro MD
Blank
Avatar_f_tn
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank